Alert archive / Alabama / Red Flag Warnings in 2009

Red Flag Warning 2, NWS Huntsville, AL

January 16, 200911 counties in Alabama

NWS Huntsville, AL issued this red flag warning at Jan 16, 2009, 9:27 AM CST for 11 counties in Alabama. It took effect at Jan 16, 2009, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 16, 2009, 9:27 AM CST (15:27 UTC)
In effect from
Jan 16, 2009, 10:00 AM CST
Expired
Jan 16, 2009, 6:00 PM CST
In force
8 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -140 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2423 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
-140 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KHUN 161527
RFWHUN

RED FLAG WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
927 AM CST FRI JAN 16 2009


ALZ001>010-016-170000-
/O.NEW.KHUN.FW.W.0002.090116T1600Z-090117T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
927 AM CST FRI JAN 16 2009

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

AN ARCTIC AIR MASS WILL ONLY ALLOW TEMPERATURES TO CLIMB INTO THE
MID 20S THIS AFTERNOON. DESPITE THIS...EXTREMELY DRY AIR WILL
ALLOW RELATIVE HUMIDITY VALUES BELOW 25 PERCENT FOR MUCH OF THE
AFTERNOON...POSSIBLY DROPPING AS LOW AS 15 PERCENT. WINDS WILL BE
LIGHT...BUT THE EXTREMELY DRY AIR LEAD WILL TO CONDITIONS
CONDUCIVE FOR RAPID IGNITION AND SPREAD OF ANY FIRES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. RELATIVE HUMIDITIES
AT OR BELOW 25 PERCENT AND DRY CONDITIONS WILL CREATE DANGEROUS
FIRE WEATHER CONDITIONS.

$$

KTW/BCC
1 follow-up statement
000 
WWUS84 KHUN 170016
RFWHUN

RED FLAG WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
616 PM CST FRI JAN 16 2009


ALZ001>010-016-170130-
/O.EXP.KHUN.FW.W.0002.000000T0000Z-090117T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
616 PM CST FRI JAN 16 2009

...RED FLAG WARNING HAS EXPIRED...

AS TEMPERATURES COOL THIS EVENING..THE FIRE WEATHER THREAT IS
SOMEWHAT ALLEVIATED. ON SATURDAY...HOWEVER..THERE WILL AGAIN BE AN
INCREASED FIRE DANGER AS TEMPERATURES WARM IN THE AFTERNOON.
OUTDOOR BURNING IS STRONGLY CAUTIONED ON SATURDAY AFTERNOON ACROSS
NORTH ALABAMA.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at Jan 16, 5:38 AM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Jan 16, 5:38 AM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
538 AM CST FRI JAN 16 2009

.UPDATE...
12Z AVIATION FORECAST...

&&

.AVIATION...
A COLD NORTHERLY FLOW WILL CONTINUE TODAY AS HIGH PRESSURE OVER THE
EASTERN OHIO VALLEY MOVES FURTHER TO THE SOUTH AND EAST. THIS WILL
RESULT IN WINDS BECOMING LIGHT BY THE EVENING. A FEW PERIODS OF
MIDDLE AND HIGHER ALTITUDE CLOUDS WILL MOVE OVER THE REGION THIS
AFTERNOON AND EVENING. VFR CONDITIONS WILL OTHERWISE PREVAIL THROUGH
THE FORECAST PERIOD.

&&

.PREV DISCUSSION... /250 AM CST FRI SAT 16 2009/

DISCUSSION...ARCTIC AIR SETTLING INTO THE TN VALLEY CONTINUES TO BE
THE MAIN STORY LINE THIS MORNING WITH SOME OF THE COLDEST AIR THIS
AREA HAS SEEN OVER THE PAST FEW YRS. ONE BIT OF GOOD NEWS THOUGH IS
THE ARCTIC AIR WILL BEGIN TO MODIFY SOME LATER TODAY AS A STRONG
RIDGE OF HIGH PRESSURE OVER THE SE REGION BEGINS TO SHIFT TOWARD THE
ATLANTIC BASIN ALLOWING FOR SOME MODERATING TEMPS TO BE BEGIN LATER
TODAY AND TONIGHT. THIS SHOULD ALLOW WIND CHILL VALUES TO GRADUALLY
CLIMB OUT OF THE DANGER ZONE BEGINNING LATER TODAY AND CONTINUING
INTO THE WEEKEND PERIOD. AS SUCH...THE WIND CHILL ADVISORY/WARNING
SHOULD BE ALLOWED TO EXPIRE LATER THIS MORNING AS SFC DEW PTS CLIMB
OUT OF THE NEGATIVE DIGITS AND INTO POSITIVE SINGLE DIGIT CAT. THE
OTHER CONCERN WILL BE THE RED FLAG WARNING WHICH IS IN EFFECT FOR
THE NRN AL AREA. AS STATED ABOVE...WITH DEW PT VALUES XPCTED TO
GRADUALLY CLIMB LATER TODAY...THIS SHOULD HELP ALLEVIATE THE RISK
FOR FIRE WEATHER CONDITIONS ALTHOUGH CAUTION IS STILL ADVISED FOR
ANY OUTDOOR BURNING ACTIVITIES THROUGH TODAY GIVEN THE DEW PT TRENDS
REMAINING IN THE SINGLE DIGIT RANGE.

THE FOCUS THEN SHIFTS TOWARD THE LATTER HALF OF THE WEEKEND PERIOD
AS AN ALBERTA CLIPPER LIKE LOW PRESSURE SYSTEM MOVES INTO THE GREAT
LAKES REGION ON SUN DRAGGING A COLD FRONT THROUGH THE LOWER MS AND
TN VALLEYS. WITH THICKNESS VALUES XCPTED TO REMAIN BELOW 540 DAM
THROUGH SUN COMBINED WITH MODEST MOISTURE RETURN ALONG AND AHEAD OF
THE SFC BOUNDARY...STILL CANNOT RULE SOME LIGHT SNOW SHOWERS ON SUN
AND LINGERING INTO SUN EVENING ACROSS THE HIGHER ELEVATIONS OF NE AL
ESP GIVEN SOME ENHANCED LIFT PROVIDED BY A PASSING SHORTWAVE ALOFT.
AT THIS POINT THOUGH...NO SIG ACCUMULATION IS XPCTED WITH ANY
SNOWFALL THAT MAY DEVELOP ON SUN/SUN EVENING.

THE NEW WORK WEEK LOOKS TO OFFER A LITTLE BIT OF A MODERATING
TREND FROM THE BITTER COLD SNAP OVER THE PAST WEEK AS CONTINENTAL
HIGH PRESSURE BEGINS TO MOVE ACROSS THE SE REGION. THE LATEST GFS
DOES SHOW SOME ADDITIONAL WEAK SFC FRONTS PASSING JUST TO THE N
ACROSS THE OH VALLEY AIDED BY A SERIES OF STRONG LOW PRESSURE SYSTEMS
MOVING EWD ACROSS THE GREAT LAKES REGION. HOWEVER...ANY IMPACT FROM
THESE PASSING SYSTEMS FOR THE TN VALLEY FOR NOW LOOK TO BRING JUST
SOME INCREASING CLOUDS TO THE AREA ALTHOUGH FUTURE MODEL RUNS MAY
INDICATE SOME ADDITIONAL PRECIP WORKING ITS WAY SWD AROUND THE
MIDDLE OF NEXT WEEK SHOULD ENOUGH ENERGY AND ASSOC MOISTURE BE ABLE
TO ADVECT FAR ENOUGH SWD TO IMPACT THE TN VALLEY.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND CHILL ADVISORY UNTIL 9 AM CST THIS MORNING FOR THE
     FOLLOWING ZONES: COLBERT...CULLMAN...DEKALB...FRANKLIN AL...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.
     WIND CHILL WARNING UNTIL 9 AM CST THIS MORNING FOR THE FOLLOWING
     ZONES: JACKSON.
     WIND CHILL ADVISORY UNTIL 4 AM CST EARLY THIS MORNING FOR THE
     FOLLOWING ZONES: JACKSON.

TN...WIND CHILL ADVISORY UNTIL 9 AM CST THIS MORNING FOR THE
     FOLLOWING ZONES: LINCOLN...MOORE.
     WIND CHILL WARNING UNTIL 9 AM CST THIS MORNING FOR THE FOLLOWING
     ZONES: FRANKLIN TN.
     WIND CHILL ADVISORY UNTIL 4 AM CST EARLY THIS MORNING FOR THE
     FOLLOWING ZONES: FRANKLIN TN.
&&

AVIATION...RSB
DISCUSSION...09
Hazardous weather outlook, Jan 16, 4:55 AM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
455 AM CST FRI JAN 16 2009

ALZ001>010-016-TNZ076-096-097-161930-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
455 AM CST FRI JAN 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

VERY COLD TEMPERATURES AND A NORTHERLY FLOW WILL PRODUCE DANGEROUS
WIND CHILLS ACROSS THE TENNESSEE VALLEY THIS MORNING. WIND CHILL
READINGS WILL RANGE FROM 5 ABOVE....TO AS COLD AS 15 BELOW ZERO IN
THE MOUNTAINS BY DAYBREAK. CONDITIONS WILL IMPROVE ACROSS THE AREA
BY THE LATE MORNING HOURS.

A VERY DRY AIR MASS WILL INCREASE THE GROWTH AND SPREAD OF FIRES.
OUTDOOR BURNING IS STRONGLY DISCOURAGED ACROSS THE REGION DURING THE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

VERY COLD WEATHER WILL CONTINUE...WITH AIR TEMPERATURES EXPECTED TO
REMAIN BELOW FREEZING UNTIL SATURDAY AFTERNOON.

A CONTINUED DRY AIR MASS WILL CONTINUE A RISK FOR RAPID GROWTH OF
FIRES. CAUTION IS URGED FOR THOSE WITH PLANS FOR OUTDOOR BURNING
DURING SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

RSB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 7:43 PM CSTWind Chill WarningHUNJackson13 hr

Nearby

Red Flag Warnings in Alabama, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.